Send to:

Choose Destination
See comment in PubMed Commons below
Oncology. 2007;72(3-4):152-9. Epub 2007 Dec 21.

Impact and management of skin toxicity associated with anti-epidermal growth factor receptor therapy: survey results.

Author information

  • 1Department of Dermatology, SERIES Clinic, Northwestern University's Feinberg School of Medicine, Chicago, Ill. 60611, USA.


Biologic agents targeting the epidermal growth factor receptor (EGFR) have emerged as a robust treatment option for various solid tumors. Despite lower systemic side effects than conventional chemotherapy, the majority of patients treated with these agents experience cutaneous toxicities, including papulopustular rashes, hair and nail changes, xerosis and pruritus, which have a significant impact on health and quality of life. Currently no consensus or management guidelines exist for these untoward events. Therefore, a retrospective survey was carried out across 110 oncology practioners in the US that were administering EGFR inhibitors. Providers were queried on the impact and management of these untoward events in their practices. Responses suggest that combination therapies (topical and oral) were more effective than either therapy alone, and also lead to a more rapid resolution of the papulopustular rash. Providers also reported that patients frequently complained of physical symptoms associated with the rash (itching and pain), and that they had a positive perception when being treated for their cutaneous side effects. The survey results support that attentive cutaneous care is important in patients treated with EGFR inhibitors, and that proactive/combined interventions may enhance quality of life and optimize consistent drug administration.

(c) 2007 S. Karger AG, Basel

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for S. Karger AG, Basel, Switzerland
    Loading ...
    Write to the Help Desk